Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 24, NWS Topeka, KS

December 25, 20146 counties in Kansas

NWS Topeka, KS issued this wind advisory at Dec 25, 2014, 3:07 AM CST for 6 counties in Kansas. It took effect at Dec 25, 2014, 11:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2014, 3:07 AM CST (09:07 UTC)
In effect from
Dec 25, 2014, 11:00 AM CST
Expired
Dec 25, 2014, 4:00 PM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Coffey County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 57 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
544 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WWUS73 KTOP 250907
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
307 AM CST THU DEC 25 2014


KSZ037-038-054-055-058-059-252200-
/O.NEW.KTOP.WI.Y.0024.141225T1700Z-141225T2200Z/
MORRIS-WABAUNSEE-LYON-OSAGE-COFFEY-ANDERSON-
INCLUDING THE CITY OF...EMPORIA
307 AM CST THU DEC 25 2014

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST
THIS AFTERNOON. 

* TIMING...WINDS WILL INCREASE THROUGH THE MORNING BEFORE SLOWLY
  DECREASING AGAIN AFTER 3 PM. THE STRONGEST WINDS ARE EXPECTED
  BETWEEN NOON AND 2 PM.

* WINDS...SUSTAINED SOUTH WINDS 25 TO 35 MPH WITH GUSTS AROUND 45 MPH.

* IMPACTS...MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE VEHICLES
  ON EAST OR WEST ORIENTED ROADWAYS...SHOULD BE ALERT TO THE
  DANGERS OF STRONG CROSSWINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
1 follow-up statement
354 
WWUS73 KTOP 252203
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
403 PM CST THU DEC 25 2014


KSZ037-038-054-055-058-059-252315-
/O.EXP.KTOP.WI.Y.0024.000000T0000Z-141225T2200Z/
MORRIS-WABAUNSEE-LYON-OSAGE-COFFEY-ANDERSON-
INCLUDING THE CITY OF...EMPORIA
403 PM CST THU DEC 25 2014

...WIND ADVISORY WILL EXPIRE AT 4 PM CST THIS AFTERNOON...

WINDS ARE SLOWLY DIMINISHING ACROSS THE AREA...THEREFORE THE
ADVISORY WILL BE ALLOWED TO EXPIRE. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Dec 24, 11:41 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 24, 11:41 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1141 PM CST Wed Dec 24 2014

.UPDATE...
Issued at 617 PM CST WED DEC 24 2014

Made a small update to clearing trend as well as minor adjustments
to temperatures and winds this evening.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Thursday)
Issued at 321 PM CST WED DEC 24 2014

System is kicking out of area with surface ridge axis moving
eastward across western portion of forecast area at mid-afternoon.
Back edge of stratus appears to be correlated with the surface ridge
axis and should be moving through Manhattan by 5 PM and through
Topeka by about 8 PM.  Temperatures may fall quickly this evening
and then slowly warm as pressure gradient and associated winds
increase overnight, resulting in considerable mixing.  Lows tonight
somewhat tricky as a result, but have gone mostly mid to upper 20s
over the area.

On Christmas day, the pressure gradient between lee low and
departing high is strong enough that southerly winds are expected to
be in the 20 to 30 mph range with higher gusts from late morning
through mid to late afternoon.  Extensive cirrus shield ahead of
next upper trough will bring increasing high-level cloudiness on
Thursday.  Max temps are expected to be in the mid to upper 40s
along the Nebraska border to the lower 50s along and south of I70.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 321 PM CST WED DEC 24 2014

Thursday night the upper longwave trough moves into the southwest
US, while a lead shortwave ejects into the plains passing north of
the area. This will push a cold front into the area during the day
Friday. There is fairly good agreement among the models with the
temperatures through the course of the day. How that energy lifts
out of the southwest is the main concern with this period. Another
shortwave looks to pass north of the area Friday afternoon and
evening bringing a round of light snow to north central KS. Behind
the front and further southeast low level moisture and isentropic
lift may cause light rain and or drizzle for mainly areas along and
east of the turnpike Friday afternoon. Temperatures will be well
above freezing during this time frame. The large scale lift
continues to increase into the overnight hours allowing more of a
rain or snow mix as the pattern progresses. The change over to snow
will depend on how fast the cold air can move southward. By midnight
Saturday the freezing line appears to reach the turnpike, with
locations starting to clear out in north central KS. A rain snow mix
will continue to be possible through Saturday evening in southeast
portions of the forecast area as the positively tilted trough
progresses eastward through the central US. Lift is not
particularly strong with this system, which means light precip
amounts expected at this time with generally less than one inch of
snowfall for most areas.

For the extended the west coast ridge becomes amplified allowing a
better connection to the cold air. As shortwaves dig into the long
wave trough over the southwest US the models begin to disagree on
cutting that energy off or bringing out a much stronger system. As
for now a lead shortwave looks to eject out of the central Rockies
bringing a chance for light snow mid week. Rather or not that is a
quick hit or something more significant is in question. Temperatures
will be below normal next week with highs in the 20s and 10s and
lows in the single digits.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1141 PM CST WED DEC 24 2014

VFR conditions expected through the period. Main concern will be
winds. Surface winds will average around 10 kts through 13Z then
increase from the south southwest to 18-20kts with gusts around
31kts as pressure gradient increases. Gradient relaxes by 00Z
ahead of the cold front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...53
SHORT TERM...GDP
LONG TERM...SANDERS
AVIATION...53
Hazardous weather outlook, Dec 24, 3:35 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
335 PM CST WED DEC 24 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-252145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
335 PM CST WED DEC 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR ACCUMULATING SNOWFALL FRIDAY NIGHT INTO
SATURDAY MORNING ACROSS NORTH CENTRAL...NORTHEAST AND EAST
CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.